Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Sioux Falls, SD

June 24, 2003Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2003, 10:13 PM CDT for Clay County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 10:13 PM CDT (03:13 UTC)
Expired
Jun 24, 2003, 11:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 8:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3681 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250313
SVRFSD
SDC027-250400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH WIND GUSTS TO 75 MPH...FROM 16
  MILES NORTHWEST OF WAKONDA TO 26 MILES SOUTHWEST OF WAKONDA...OR
  FROM 13 MILES SOUTHEAST OF MENNO TO CROFTON...MOVING EAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKONDA AROUND 1025 PM CDT
  VERMILLION AROUND 1045 PM CDT

REPORTS OF WIND GUSTS IN EXCESS OF 60 MPH HAVE BEEN REPORTED WITH 
THIS LINE OF THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4308 9713 4280 9715 4273 9685 4307 9684

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:35 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 24, 3:35 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE JUN 24 2003

...SHORT TERM...
OBVIOUSLY THE MAIN CONCERN IS TNGT...MAYBE WED MRNG IN NW IA. STRONG
UA DISTURBANCE WL FINALLY WHIP THROUGH THE FSD FA TNGT...ALONG WITH
THE SFC CDFNT WHICH IS CRNTLY JUST WEST OF THE FA. GRIDDED ANALYSIS
NOW SHOWS THE LOW LVL FRONTOGENESIS MOVG NWD FM NRN NEB AND THE
SIOUX CITY AREA...RIGHT ALONG THE SFC WMFNT WHICH IS NOW JUST NORTH
OF SIOUX FALLS. DECIDED NOT TO ISSUE A FLOOD WATCH FOR THE NW IA
AREA WHICH IS SOUTH OF THE WMFNT...BECAUSE AM WORRIED THAT ANY
ACTIVITY THAT GETS GOING AROUND KSUX WL BE SCATTERED WITH LITTLE IN
THE WAY OF A FOCUSING MECHANISM...BOTH AT THE SFC AND ALOFT. ANY
SINGLE CELLS WL HAVE HEAVY RAIN WITH THEM...BUT AM NOW GETTING MORE
CONCERNED ABOUT EVENING DVLPMENT ALONG THE I 90 CORRIDOR ALONG THE
LIFTING WMFNT WHERE HIGHER AMNTS OF WATER CAN BE TAKEN. BOTH CAPES...
WIND SHEAR POINT TOWARD SVR WX THRU A GOOD PTN OF THE CWA THIS
EVENING...ESP EAST OF THE JAMES. BY MIDNIGHT...STRONG LOW TO MID LVL
WINDS WL PROBABLY BEGIN TO CAP OFF NW IA...AS +12C H7 AIR IS PROGGED
TO MOVE INTO THIS AREA BY MIDNIGHT AHEAD OF THE CDFNT. SO...IF THE
MO VALLEY AND NW IA DO NOT FIRE SOUTH OF THE WMFNT THIS EVENING...IT
IS PROBLEMATIC THAT THEY WILL FIRE AT ALL UNTIL THE CDFNT PASSAGE
VERY LATE TNGT OR EARLY WED. AS THE OVERNIGHT PROGRESSES...THE
STRONG MID LVL COOLING WILL RUSH IN WITH THE SFC CDFNT...SPREADING
TS ALONG AND BEHIND THE SFC CDFNT WHERE THE SFC BNDRY WL RMN SHALLOW
FOR A LITTLE WHILE. THIS IS WHERE THE DYNAMICS WL ULTIMATELY TAKE
OVER FOR THE SECOND HALF OF TNGT AND DREW GRIDS ACCORDINGLY. HEAVY
RAINS AND SOME POSSIBLE SVR WL ACCOMPANY THE CDFNT THRU THE WRN HALF
OF THE FA...BUT THE MAIN CONCERN FOR MAJOR SVR WX WL BE THIS EVENING
WITH ANY SUPERCELL DEVLPMENT AHEAD OF THE CDFNT.

TEMPERATURES ON WED MAY NOT MOVE MUCH BEHIND THE CDFNT...BUT STRONG
MIXING IS TAKING PLACE SO THEY WILL MOVE SOME DURING THE AFTN HRS.
IN ADDN...HIGH LEVEL OF MSTR WL MOVE IN JUST OFF THE SFC WITH CAA...
CREATING A SELF DESTRUCTIVE SUNSHINE MECHANISM. MIXED THE FWC AND
MET FOR HIGHS...JUST DEPENDING ON LOCATION. JUST A CHC FOR TS ACRS
THE FA WITH THE INSTABILITY ALOFT BEHIND THE DEPARING WAVE. MAY HAVE
MORE SELF DESTRUCTIVE SUNSHINE THRU THE CWA ON THUR...ESP OVER THE
NE QUAD. FOR TEMPS...SOME OF THE GUIDANCE TEMPS ACTUALLY DID NOT
LOOK THAT BAD FOR LOWS AND HIGHS ON THURSDAY.

...LONGER TERM...
NEXT RIDGE RIDER TO LOOK AT IS MOVG THRU THE FSD FA FRI NIGHT AS PER
THE LAST THREE GFS RUNS. WORTH A CHC FOR PCPN...AND LINGERED IT IN
THE ERN CWA SAT MRNG. DID NOT WANT TO TAKE IT INTO THE AFTN HRS WITH
THE AMNT OF DRY AIR ALOFT MOVG IN. EXTENDED ATTM LOOKS FAIRLY QUIET
AFTER THAT...UNTIL ANOTHER POTENT WAVE MOVES INTO THE MIDWEST TOWARD
TEH MIDDLE OF THE WEEK.

.FSD...NONE.

MJF
Hazardous weather outlook, Jun 24, 11:04 AM CDT, 11 hours 9 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE WILL BEGIN TO
MOVE ACROSS THE HIGH PLAINS AND INTERACT WITH A MOIST AND
UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BEGIN TO FORM ACROSS
NORTHERN NEBRASKA THIS AFTERNOON AND BEGIN TO DRIFT UP TO THE
NEBRASKA AND SOUTH DAKOTA BORDER BY EARLY THIS EVENING.  THESE
STORMS WILL POSE A LARGE HAIL...DAMAGING WIND THREAT...WITH THE
GREATEST RISK FOR TORNADOES ACROSS NORTHEAST NEBRASKA...SOUTHEAST
KANSAS AND NORTHWEST IOWA...WHERE EARLIER THUNDERSTORMS HAVE LEFT
MANY SURFACE BOUNDARIES. THE THREAT WILL SHIFT TO LARGE HAIL AND
HEAVY RAIN OVERNIGHT ACROSS ALL OF THE AREA AS A COLD FRONT WILL
SWEEP ACROSS THE AREA.

FLOODING...
AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE
AGAIN  OVERNIGHT.  WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHERE SOILS ARE ALREADY
SATURATED FROM RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE
WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH
SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON.  SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS
ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM ALONG THE SOUTH
DAKOTA AND NEBRASKA BORDER ALONG WITH NORTHWEST IOWA...AND MAY BE
NEEDED OVERNIGHT ACROSS THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

In the hours before

Local storm report, Jun 24, 9:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2 E CHANCELLOR            SD   60 MPH TSTM GUST
06/24/03   TURNER                         EVENT DURATION 20
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jun 24, 9:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    WHITE LAKE                SD   65 MPH TSTM GUST
06/24/03   AURORA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 24, 9:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    PIPESTONE                 MN   .88 INCH HAIL
06/24/03   PIPESTONE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0725 PM    PIPESTONE                 MN   1.75 INCH HAIL
06/24/03   PIPESTONE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 10:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0621 PM    LETCHER                   SD   TORNADO
06/24/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0630 PM    VERMILLION                SD   .75 INCH HAIL
06/24/03   CLAY                           REPORTED BY STORM
                                          SPOTTER.

0638 PM    5 S ALPENA                SD   TORNADO
06/24/03   JERAULD                        REPORTED BY STORM
                                          SPOTTER.

0642 PM    SIOUX FALLS               SD   .75 INCH HAIL
06/24/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0642 PM    SIOUX FALLS               SD   WIND DAMAGE
06/24/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  ROOF BLOW OFF
                                          OF A GARAGE.

0645 PM    SIOUX FALLS               SD   1 INCH HAIL
06/24/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  AT THE
                                          INTERSECTION OF 33RD
                                          AND PHILLIPS.
Local storm report, Jun 24, 10:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    5 WSW SCOTLAND            SD   60 MPH TSTM GUST
06/24/03   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 10:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    GHENT                     MN   1.75 INCH HAIL
06/24/03   LYON                           REPORTED BY STORM
                                          SPOTTER.

0855 PM    LENNOX                    SD   .88 INCH HAIL
06/24/03   LINCOLN

0940 PM    SCOTLAND                  SD   60 MPH TSTM GUST
06/24/03   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:14 PM CDTTornado WarningFSDClay, Lincoln46 min
Jun 24, 7:18 PM CDTTornado WarningFSDKingsbury27 min
Jun 24, 7:35 PM CDTTornado WarningFSDCharles Mix, Douglas40 min
Jun 24, 7:40 PM CDTTornado WarningFSDKingsbury50 min
Jun 24, 7:43 PM CDTTornado WarningFSDTurner32 min
Jun 24, 7:45 PM CDTTornado WarningFSDGregory30 min
Jun 24, 7:51 PM CDTTornado WarningFSDLincoln54 min
Jun 24, 8:03 PM CDTSevere Thunderstorm WarningFSDAurora42 min
Jun 24, 8:05 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 24, 8:10 PM CDTTornado WarningFSDJerauld35 min
Jun 24, 8:15 PM CDTTornado WarningFSDTurner45 min
Jun 24, 8:16 PM CDTTornado WarningFSDCharles Mix, Douglas44 min
Jun 24, 8:20 PM CDTSevere Thunderstorm WarningFSDBeadle40 min
Jun 24, 8:20 PM CDTSevere Thunderstorm WarningFSDDavison55 min
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningFSDMinnehaha37 min
Jun 24, 8:28 PM CDTFlash Flood WarningFSDCharles Mix, Douglas, Gregory4 hr
Jun 24, 8:29 PM CDTTornado WarningFSDKingsbury31 min
Jun 24, 8:31 PM CDTSevere Thunderstorm WarningFSDSanborn44 min
Jun 24, 8:35 PM CDTTornado WarningFSDClay25 min
Jun 24, 8:37 PM CDTSevere Thunderstorm WarningFSDMcCook38 min
Jun 24, 8:44 PM CDTTornado WarningFSDLincoln31 min
Jun 24, 8:44 PM CDTTornado WarningFSDBeadle46 min
Jun 24, 8:45 PM CDTSevere Thunderstorm WarningFSDAurora45 min
Jun 24, 8:49 PM CDTSevere Thunderstorm WarningFSDKingsbury41 min
Jun 24, 8:55 PM CDTSevere Thunderstorm WarningFSDMinnehaha50 min
Jun 24, 8:56 PM CDTTornado WarningFSDDouglas49 min
Jun 24, 8:58 PM CDTTornado WarningFSDLincoln, Turner47 min
Jun 24, 9:05 PM CDTSevere Thunderstorm WarningFSDBrule, Jerauld25 min
Jun 24, 9:14 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson46 min
Jun 24, 9:15 PM CDTSevere Thunderstorm WarningFSDDavison45 min
Jun 24, 9:17 PM CDTSevere Thunderstorm WarningFSDMcCook43 min
Jun 24, 9:19 PM CDTSevere Thunderstorm WarningFSDBon Homme41 min
Jun 24, 9:30 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury30 min
Jun 24, 9:32 PM CDTTornado WarningFSDMcCook, Minnehaha43 min
Jun 24, 9:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix34 min
Jun 24, 9:43 PM CDTTornado WarningFSDBeadle, Kingsbury32 min
Jun 24, 9:48 PM CDTSevere Thunderstorm WarningFSDYankton42 min
Jun 24, 9:51 PM CDTSevere Thunderstorm WarningFSDTurner39 min
Jun 24, 9:59 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson31 min
Jun 24, 10:01 PM CDTSevere Thunderstorm WarningFSDMcCook29 min
Jun 24, 10:14 PM CDTTornado WarningFSDMinnehaha46 min
Jun 24, 10:28 PM CDTSevere Thunderstorm WarningFSDTurner32 min
Jun 24, 10:31 PM CDTTornado WarningFSDLake, Moody44 min
Jun 24, 10:34 PM CDTTornado WarningFSDTurner26 min
Jun 24, 10:38 PM CDTTornado WarningFSDLincoln52 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningFSDMinnehaha32 min
Jun 24, 11:08 PM CDTSevere Thunderstorm WarningFSDBrookings37 min
Jun 25, 12:15 AM CDTFlash Flood WarningFSDClay, Lincoln, Union4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.